MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE TRAVERSE PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INC. NUVASIVE TRAVERSE PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7820040
Medical Device Problem Codes Mechanical Problem (1384); Unintended Movement (3026)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Examination of the explanted plate revealed damage to the upper and lower surfaces of the two screw holes on one end of the plate indicating the screw was input at an extreme angle, as well one of the explanted screws has outer thread damage the entire length of the thread, indicating the threads were contacting the plate during implantation.All four canted coils are intact in place with no signs of damage.Examination of the pre-revision ct scan confirms that the two remaining screws were implanted at a greater angle than recommended for proper locking.It is unknown if the physician utilized self centering instrumentation or the recommended screw guides.Patients bone quality is unknown.It is not known if the patient followed post-operative activity recommendations.Review of manufacturing records indicate no non-conformance with respect to material type, treatments or dimensional characteristics.Labeling review: ".Potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection; damage to blood vessels, spinal cord or peripheral nerves; pulmonary emboli; loss of sensory and/or motor function; impotence; and permanent pain and/or deformity.Rarely, some complications may be fatal.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation" ".Important: prior to locking bone screws into the plate, ensure that all bone screws are inserted (driven) 75% into bone prior to final tightening.Failure to do so may reduce the chance of properly locking the bone screw into the plate construct.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The correct trajectory of the screws helps to ensure proper screw placement and lock.".
 
Event or Problem Description
On (b)(6) 2016, a (b)(6) y/o male underwent a corpectomy procedure at t12 with lateral fixation.On (b)(6) 2016, a revision procedure was performed to replace the construct due to loosening of the inferior screws.The plate and four screws were replaced.No patient injury reported.

Brand Name
NUVASIVE TRAVERSE PLATE SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5549223
Report Number2031966-2016-00026
Device Sequence Number16325139
Product Code KWQ
UDI-Device Identifier00887517152930
UDI-Public00887517152930
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K103750
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number7820040
Device Lot NumberTU4683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2016
Initial Report FDA Received Date04/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR